Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS Dodge City, KS

September 11, 2005Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 11, 2005, 6:43 PM CDT for Gray County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Sep 11, 2005, 7:22 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:50 PM CDTHAIL 14 Nw Cimarron, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 112343
SVRDDC
KSC069-120030-
/O.NEW.KDDC.SV.W.0255.050911T2343Z-050912T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SUN SEP 11 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CIMARRON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRAY COUNTY...
  CIMARRON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3763 10056 3758 10021 3799 10022 3798 10049

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 120022
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SUN SEP 11 2005

KSC069-120031-
/O.CAN.KDDC.SV.W.0255.000000T0000Z-050912T0030Z/
GRAY KS-
721 PM CDT SUN SEP 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAY COUNTY HAS BEEN
CANCELLED...

AT 718 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM 
THE THUNDERSTORM THAT WAS LOCATED 12 MILES NORTH OF CIMARRON 
...MOVING NORTH AT 15 MPH..

LAT...LON 3763 10056 3758 10021 3799 10022 3798 10049

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:38 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 2:38 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT SUN SEP 11 2005

.DISCUSSION...

DAYS 1-2...

UPPER ANALYSIS SHOWED THAT TEMPS ALOFT HAVE COOLED /H5 -7C/ AND
MOISTENED AND THIS AGREES WITH WHAT IS SEEN ON WV IMAGERY. A LOOK
AT THE SHORT TERM COMPOSITE SHOWS THE CAP IS ALREADY STARTING TO
ERODE OUT WEST WHERE CONVERGENCE ALONG THE LEE TROUGH EXISTS. IN
ADDITION, SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
NORTHWEST OK AHEAD OF AN UPPER LOW THAT WAS DOWN BY THE BIG BEND
YESTERDAY. BOTH OF THESE FEATURES COULD PRODUCE AT LEAST ISOLATED
TSTORM ACTIVITY THIS AFTERNOON OVER SOUTHWEST KANSAS. SO WILL COVER
WITH A SLGT CHC POP OVER THE AREA.

ON MONDAY, A STRONG VORT LOBE ROTATING AROUND THE MAIN UPPER LOW IN
THE PAC NW TODAY WILL ROTATE AROUND AND LIFT NORTHEAST ACROSS THE
CENTRAL ROCKIES TOMORROW. THIS SYSTEM WILL HELP TO BRING THE
STRONGER WESTERLIES SOUTH ACROSS THE CENTRAL PLAINS BY TOMORROW
AFTERNOON. AT THE SURFACE, A DRYLINE EXTENDING SOUTH OF A SURFACE
LOW IN NEBRASKA WILL MIX EAST TO APPROXIMATELY A LBL-GCK-HLC LINE.
WITHOUT ANY DISCERNIBLE UPPER WAVE TO HELP THINGS OUT AND WITH THE
12Z NAM SHOWING A WEAKER SIGNAL THAN YESTERDAYS RUNS IT DOES
APPEAR THAT IF STORMS DO GO ALONG THE DRYLINE TOMORROW THEY WILL BE
ISOLATED. IF THEY DO FORM, SOUTHERLY WINDS OF 20+KTS AT THE SURFACE
VEERING TO WSW 30KTS AT H5 SET UP A FAVORABLE SHEAR PROFILE FOR
SUPERCELLS GIVEN CAPES OF 1000-2000J/KG AHEAD OF DRYLINE. WILL GO
WITH A 15 POP AND MENTION SEVERE SO THAT IT IS MENTIONED IN ZONES BUT
AGAIN I THINK COVERAGE WILL BE ISOLATED. MAXES WILL BE HIGHEST JUST
BEHIND THE DRYLINE AND COOLER DOWN IN THE SOUTHEAST.

THE UPPER WAVE EJECTS RAPIDLY NORTHEAST ACROSS THE NORTHERN PLAINS
MONDAY NIGHT LOWERING UPPER HEIGHTS IN THE AREA. THIS WILL FORCE
THE COLD FRONT SOUTH THRU WESTERN KS DURING THE COOLER MORE
STABLE MORNING HOURS SETTING UP OVER EASTERN KS AND NORTHWESTERN OK
AND THE TX PANHANDLE BY AFTERNOON. WITH THE CONVERGENCE NEEDED FOR
TSTORM DEVELOPMENT MOVING OUT OF SOUTHWEST KANSAS BY NOON WILL NOT
CARRY ANY POPS FOR TOMORROW. MAXES WILL BE COOLER OBVIOUSLY BEHIND
THE FRONT BUT WITH SUNSHINE EXPECTED TEMPS WILL STILL REACH THE 80S.

DAYS 3-7...

DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST AT
THIS TIME. THE COLD FRONT WILL BE SOUTH OF THE FORECAST AREA AT THE
BEGINNING OF THE PERIOD.  THE GFS AND NAM BOTH SHOW A 100KT 250 MB
JET MOVING TOWARD THE CENTRAL PLAINS TUESDAY NIGHT WITH MUCH OF WEST
CENTRAL AND SOUTHWEST KANSAS UNDER THE LEFT EXIT REGION.  MEAN RH
VALUES ARE NOT REAL IMPRESSIVE BUT THINK LIFT WILL BE SIGNIFICANT
ENOUGH TO SQUEEZE OUT SOME SHOWERS SO WILL LEAVE CHC/SLGT CHC POPS
IN PLACE. SHOULD HAVE A COUPLE DAYS OF TEMPERATURES NEAR CLIMO
BEFORE THE UPPER RIDGE BEGINS BUILDING A LITTLE BIT NEXT WEEKEND.

INTO THE 8 TO 10 DAY PERIOD, THE GFS DEVELOPS A CLOSED SYSTEM ALONG
THE WEST COAST AND BEGINS MOVING TOWARD THE CENTRAL PLAINS EARLY
NEXT WEEK. NOT REAL CONFIDENT THIS WILL HAPPEN AS THE ENSEMBLE MEAN
GENERALLY KEEPS THE TROUGH ALONG THE WEST COAST. WILL ADJUST 8-10
TEMPS AND PRECIPITATION TO NEAR NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  64  85 /  20  20  20   0
GCK  66  94  63  84 /  20  20  20   0
EHA  64  92  62  85 /  20  10  10   0
LBL  67  93  64  87 /  20  20  20  10
HYS  69  94  64  83 /  20  20  20   0
P28  70  89  70  90 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LACY/GERARD
Hazardous weather outlook, Sep 11, 3:32 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SUN SEP 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
332 PM CDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LIBERAL TO GARDEN
CITY TO HAYS LINE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AFTER 3 PM
CDT ALONG AND EAST OF A LIBERAL TO SCOTT CITY LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS, BUT AN ISOLATED TORNADO
CANT BE RULED OUT IF STORMS DEVELOP AND CONTINUE INTO THE EVENING
HOURS.

A DRYLINE WILL SET UP OVER WESTERN KANSAS MONDAY AFTERNOON AND WILL
PROVIDE THE CONVERGENCE NEEDED AT THE SURFACE FOR STORMS TO DEVELOP.
WITH THE LACK OF ANY STRONG UPPER LEVEL SUPPORT, STORMS SHOULD BE
ISOLATED. HOWEVER, WITH THE ATMOSPHERE BECOMING MODERATELY UNSTABLE
AND WIND SHEAR ALOFT INCREASING ANY STORMS THAT DO DEVELOP WILL
LIKELY BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
THURSDAY.  AT THIS TIME, IT DOES NOT LOOK AS IF ANY OF THESE STORMS
WILL REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:23 PM CDTSevere Thunderstorm WarningDDCMeade52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.